Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 188, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 31, 2011, 3:10 PM CDT for Ellis County, Trego County, Kansas. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 3:10 PM CDT (20:10 UTC)
- Expired
- Jul 31, 2011, 3:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 0.5 in
- Wind
- 60.0 mph
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 144 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 3:11 PM CDT | TSTM WND DMG | Ellis, KS | REPORTS OF TRUCKS BEING BLOWN OVER ON INTERSTATE 70 AT THE ELLIS JUNCTION. NO ACTUAL MAGNITUDE REPORTED. FROM 800 MHZ RADIO. |
| Jul 31, 3:15 PM CDT | TSTM WND GST 60 | 1 N Ellis, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -170 J/kg
- Mixed-layer LCL
- 2075 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
333 WUUS53 KDDC 312010 SVRDDC KSC051-195-312045- /O.NEW.KDDC.SV.W.0188.110731T2010Z-110731T2045Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT SUN JUL 31 2011 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN ELLIS COUNTY IN CENTRAL KANSAS... NORTHEASTERN TREGO COUNTY IN WEST CENTRAL KANSAS... * UNTIL 345 PM CDT * AT 308 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES NORTH OF ELLIS...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... ELLIS... MAINLY RURAL AREAS OF NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3887 9935 3896 9969 3914 9967 3913 9921 TIME...MOT...LOC 2010Z 206DEG 16KT 3902 9953 WIND...HAIL 60MPH <.50IN $$ WAH
1 follow-up statement
444 WWUS53 KDDC 312033 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CDT SUN JUL 31 2011 KSC051-195-312045- /O.CON.KDDC.SV.W.0188.000000T0000Z-110731T2045Z/ TREGO KS-ELLIS KS- 333 PM CDT SUN JUL 31 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN ELLIS AND NORTHEASTERN TREGO COUNTIES UNTIL 345 PM CDT... AT 332 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 13 MILES NORTH OF ELLIS...AND MOVING NORTHEAST AT 20 MPH. LOCATIONS IMPACTED INCLUDE... ELLIS... MAINLY RURAL AREAS OF NORTHEASTERN TREGO AND NORTHWESTERN ELLIS COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. && LAT...LON 3887 9935 3896 9969 3914 9967 3913 9921 TIME...MOT...LOC 2033Z 206DEG 16KT 3911 9947 WIND...HAIL 60MPH <.50IN $$ WAH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:04 PM CDT, 6 minutes earlier.
Area forecast discussion, Jul 31, 3:04 PM CDT, 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 304 PM CDT SUN JUL 31 2011 .DISCUSSION... DAYS 1-2... THE MAIN FORECAST CHALLENGES ARE CHANCES FOR THUNDERSTORMS INTO THIS EVENING AND AGAIN ON TUESDAY. A LARGE RIDGE OF UPPER LEVEL HIGH PRESSURE ACROSS THE CENTRAL PLAINS WILL MOVE SLOWLY SOUTH INTO THE SOUTHERN PLAINS ON MONDAY AND TUESDAY. AN UPPER LEVEL SHORTWAVE TROUGH OVER NEW MEXICO WILL MOVE NORTHEASTWARD AND DAMPEN THE UPPER RIDGE OVER THE CENTRAL PLAINS. SCATTERED SHOWERS AND THUNDERSTORMS COULD DEVELOP ALMOST ANYWHERE LATE THIS AFTERNOON INTO EARLY EVENING ACROSS OUR FA WITH THE BEST CHANCES IN THE NORTH FA WITH HIGHER DEWPOINTS AND SOME WEAK MOISTURE CONVERGENCE. ALSO IN THE SOUTHWEST WITH THE APPROACH OF THE UPPER LOW. VERY WEAK UPPER LEVEL FLOW WILL AGAIN ONLY SUPPORT SHORT LIVED STORMS WITH SOME DOWNBURST WINDS AS THEY COLLAPSE. A FEW COULD PRODUCE WINDS STRONGER THAN 60 MPH AND HAIL TO DIME SIZE. OVERNIGHT LOWS WILL BE MILD IN THE LOW 70S WEST TO THE UPPER 70 EAST. FOR MONDAY AS THE LEE TROUGH STRENGTHENS SOUTH TO SOUTHWEST WINDS WILL INCREASE TO 15 TO 25 MPH BY AFTERNOON UNDER MOSTLY SUNNY SKIES. 850MB TEMPS NEAR 32C WILL PROVIDE HOT AFTERNOON HIGH TEMPERATURES FROM 102 AT ELKHART TO 106 AT DODGE CITY AND AROUND 108 AT MEDICINE LODGE. THE 106 READING AT DODGE WOULD TIE A RECORD SET BACK IN 1980. WILL KEEP CURRENT HEAT ADVISORY GOING INTO MONDAY EVENING IN THE EAST WITH THE HIGHER DEWPOINTS. BY MONDAY NIGHT A COLD FRONT PUSHES INTO NORTHWEST KANSAS WITH MILD OVERNIGHT LOWS FROM THE LOW 70S WEST TO NEAR 80 SOUTHEAST WITH MOSTLY CLEAR SKIES. FOR TUESDAY AS A NORTHERN BRANCH SHORTWAVE TROUGH DAMPENS THE UPPER RIDGE A COLD FRONT WILL MOVE INTO THE FA IN THE AFTERNOON. THE NAM IS THE FASTEST WITH THIS FRONT AND PUSHES IT TO NEAR MEDICINE LODGE BY EVENING WHILE THE GFS HAS IT JUST NORTH OF DODGE CITY. WILL GO IN BETWEEN FOR NOW WITH THE FRONT AROUND DODGE CITY BY 7PM TUESDAY. WILL ALSO KEEP 20 TO 30 POPS ALONG THE FRONTAL BOUNDARY AND NORTH WITH THE HIGHEST CAPE AND DEWPOINTS. VERY WEAK LAYER SHEAR PROFILE SHOULD KEEP STORMS FROM GOING SEVERE ALTHOUGH WITH AN INVERTED PROFILE WINDS COULD BE STRONG WITH COLLAPSING THUNDERSTORMS WITH GUSTS OVER 60S MPH. HIGH TEMPERATURES WILL BE VERY HOT AGAIN AHEAD OF THE COLD FRONT WITH AROUND 100 WEST TO NEAR 112 AT MEDICINE LODGE. HEAT INDICES SHOULD AGAIN BE OVER 105 DEPENDING ON WHERE THE COLD FRONT PLACEMENT IS AND HOW MUCH THE DEWPOINTS MIX OUT AHEAD OF THE FRONT. .FIRE WEATHER... SOUTH TO SOUTHWEST WINDS WILL BE 15 TO 25 MPH AND LOWEST RELATIVE HUMIDITIES WILL APPROACH 15 PERCENT. CURRENTLY THESE CONDITIONS ARE BORDERLINE FOR A FIRE WEATHER WATCH OR WARNING AND WILL LET NEXT SHIFT RE-EVALUATE FOR NOW. IT ALL DEPENDS ON HOW FAST THE DEWPOINTS CAN MIX OUT. DAYS 3-7... TUESDAY EVENING ONWARDS...OVERALL, JUST A FEW MINOR TWEAKS TO THE EXTENDED FORECAST AS THE SAME STORY OF HOT TEMPERATURES AND SLIGHT CHANCE FOR THUNDERSTORMS CONTINUES THROUGH MUCH OF THE FORECAST PERIOD. STILL HAVE LEFT 20-30 POPS TUESDAY EVENING WITH THE HIGHEST PERCENTAGES TO THE WEST AND LOWEST TO THE EAST. AN UPPER LEVEL SHORTWAVE TROUGH MOVING THROUGH THE UPPER GREAT LAKES WILL PUSH A SURFACE COLD FRONT ACROSS THE CENTRAL PLAINS. MEANWHILE, A 500 HPA HIGH WILL CONTINUE TO DOMINATE ACROSS THE SOUTHERN PLAINS. KANSAS SHOULD BE IN THE TRANSITION ZONE BETWEEN LIFT FROM THE FRONT AND SUBSIDENCE FROM THE HIGH (SO CALLED EDGE OF RING OF FIRE) SO WE SHOULD SEEM SOME CONVECTION TUESDAY EVENING. FOR WEDNESDAY, THE CENTER OF THE 500 HPA RIDGE WILL SHIFT SLIGHTLY SOUTH OVER ARKANSAS WITH 500 HPA HEIGHTS DECREASING SLIGHTLY OVER KANSAS. A STATIONARY FRONT ACROSS KANSAS WILL BE IMPETUS FOR SHOWERS AND THUNDERSTORMS AGAIN. HAVE 20-30 POPS IN ACROSS THE NORTH AS THE FRONT LIFTS DURING THE DAY AS A WARM FRONT. SOUTH OF THE FRONT, TEMPERATURES WILL BE HOT WITH HIGHS AROUND 105 DEG F TO THE SE. THURSDAY AND FRIDAY IS ESSENTIALLY THE SAME STORY WITH THE BEST CHANCE FOR THUNDERSTORMS ACROSS THE NORTH AND THE HIGHEST PROBABILITY FOR HOT TEMPERATURES AND DRY CONDITIONS TO THE SOUTHEAST AND SOUTH. LOOKING AT THE WEEKEND, THE CENTER OF THE 500 HPA HIGHS REBUILDS BACK OVER THE SOUTHERN PLAINS SO HAVE KEPT POPS NO HIGHER THAN THE SLIGHT CATEGORY. THE 12Z GFS IS A BIT MORE AMPLIFIED WITH UPPER LEVEL RIDGING THAN COMPARED TO THE 12Z ECMWF, BUT THE MODELS STILL SUPPORT THE SAME STORY WITH TEMPERATURES GENERALLY AROUND THE 98-103 DEG F RANGE AND ISOLATED THUNDERSTORMS TO WHEREVER AN OUTFLOW/FRONTAL BOUNDARY SETS UP. -SUGDEN && .AVIATION... VFR CIGS EXPECTED FOR THE TERMINALS. THE EXCEPTION TO THIS IS LOCAL AREAS OF MVFR IN AND NEAR THUNDERSTORM ACTIVITY. LATEST SATELLITE VISIBLE CHANNEL SHOWS INCREASING CU FIELD ACROSS CENTRAL KANSAS. WSR-88D REFLECTIVITY HAS BEEN INCREASING THROUGH THE EARLY AFTERNOON HOURS AS WELL. THE LATEST HRRR CONTINUES TO HIGHLIGHT CENTRAL KANSAS AS THE BEST AREA FOR CONVECTION THROUGH THE EARLY EVENING. THUNDERSTORMS COULD PRODUCE OUTFLOW WINDS TO 50 KNOTS. OTHERWISE, S/SE WINDS OF 10-17 KNOTS EXPECTED THROUGH THE NEXT 24 HOURS. -SUGDEN && .PRELIMINARY POINT TEMPS/POPS... DDC 75 106 74 105 / 20 10 10 20 GCK 74 104 73 102 / 20 10 10 30 EHA 73 103 73 102 / 20 10 10 30 LBL 74 105 73 104 / 20 10 10 20 HYS 74 105 75 101 / 20 10 10 20 P28 78 108 79 110 / 20 0 0 10 && .DDC WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY UNTIL 8 PM CDT MONDAY FOR KSZ031-046-065-066- 079>081-089-090. && FN06/36/36
Hazardous weather outlook, Jul 31, 4:51 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE DODGE CITY KS 451 AM CDT SUN JUL 31 2011 KSZ030-031-043>046-061>066-074>081-084>090-011000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 451 AM CDT SUN JUL 31 2011 /351 AM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT TODAY ALONG AND EAST OF A HAYS TO COLDWATER LINE. IN THIS AREA HEAT INDEX READINGS OF AROUND 105 DEGREES WILL BE POSSIBLE BETWEEN 1 PM AND 8 PM. PLEASE SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS. WIDELY SCATTERED THUNDERSTORMS COULD DEVELOP NORTHEAST OF A SCOTT CITY TO JETMORE TO A COLDWATER LINE LATE THIS AFTERNOON OR EARLY THIS EVENING. ANY STORM WHICH MAY DEVELOP WILL BE SHORT LIVED BUT COULD PRODUCE STRONG OUTFLOW WIND GUSTS TO 50 MPH. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HEAT ADVISORY REMAINS IN EFFECT ON MONDAY UNTIL 8 PM FOR LOCATIONS ALONG AND EAST OF A HAYS TO COLDWATER LINE. HEAT INDEX READINGS OF AROUND 105 DEGREES WILL BE POSSIBLE ONCE AGAIN MONDAY AFTERNOON AND MONDAY EVENING. PLEASE SEE THE WEATHER MESSAGE FOR SPECIFIC DETAILS. THE HOT SUMMER WEATHER IS THEN EXPECTED TO CONTINUE ON THROUGH MID WEEK. ON TUESDAY AND WEDNESDAY TEMPERATURES MAY APPROACH 110 DEGREES FROM ASHLAND TO LARNED AND SOUTHEAST TO MEDICINE LODGE AND COLDWATER. EVEN WITH LOW RELATIVE HUMIDITIES, THIS WILL RESULT IN HEAT INDEX READINGS OF 105 OR HIGHER. VERY HIGH TO CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE POSSIBLE FOR PORTIONS OF SOUTHWEST KANSAS MONDAY AND TUESDAY. AFTERNOON RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO NEAR 15 PERCENT AND GUSTY SOUTH WINDS WILL INCREASE INTO THE 15 TO 25 MPH RANGE. AREAS MORE FAVORABLE FOR THESE CRITICAL FIRE WEATHER CONDITIONS EARLY NEXT WEEK WITH BE SOUTHWEST OF A GARDEN CITY TO DODGE CITY LINE. A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS WILL EXIST OVER PORTIONS OF SOUTHWEST KANSAS TUESDAY THROUGH FRIDAY. STRONG DOWNBURST WINDS MAY ACCOMPANY THE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC 18
In the hours before
Special weather statement, Jul 31, 2:18 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
218 PM CDT SUN JUL 31 2011
KSZ030-311945-
TREGO-
218 PM CDT SUN JUL 31 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN TREGO COUNTY...
AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTH OF OGALLAH...MOVING NORTH AT 15 MPH.
NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS
STORM.
RESIDENTS IN NORTHERN TREGO COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 3901 9960 3901 9961 3901 10015 3913 10015
3914 9959
TIME...MOT...LOC 1919Z 187DEG 6KT 3911 9972
WAHThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 7:29 PM CDT | Special Weather Statement | DDC | Hodgeman | 46 min |
| Jul 30, 7:47 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 43 min |
| Jul 30, 8:25 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman | 26 min |
| Jul 31, 2:18 PM CDT | Special Weather Statement | DDC | Trego | 27 min |
| Jul 31, 3:23 PM CDT | Special Weather Statement | DDC | Trego | 52 min |
| Jul 31, 3:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 45 min |
| Jul 31, 3:47 PM CDT | Special Weather Statement | DDC | Ellis | 43 min |
| Jul 31, 4:05 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 25 min |
| Jul 31, 4:34 PM CDT | Areal Flood Warning | DDC | Ellis, Trego | 3 hr |
| Jul 31, 4:52 PM CDT | Special Weather Statement | DDC | Ness, Trego | 53 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.